Back to Journals » Therapeutics and Clinical Risk Management » Volume 14

What is known about deferasirox chelation therapy in pediatric HSCT recipients: two case reports of metabolic acidosis

Authors Fucile C, Mattioli F, Marini V, Gregori M, Sonzogni A, Martelli A, Maximova N

Received 17 April 2018

Accepted for publication 24 June 2018

Published 7 September 2018 Volume 2018:14 Pages 1649—1655

DOI https://doi.org/10.2147/TCRM.S170761

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Justinn Cochran

Peer reviewer comments 2

Editor who approved publication: Professor Garry Walsh


Carmen Fucile,1 Francesca Mattioli,1 Valeria Marini,1 Massimo Gregori,2 Aurelio Sonzogni,3 Antonietta Martelli,1 Natalia Maximova4

1Pharmacology and Toxicology Unit, University of Genoa, Genoa, Italy; 2Department of Pediatric Radiology, Institute for Maternal and Child Health – IRCCS Burlo Garofalo, Trieste, Italy; 3Department of Pathology, Ospedale Beato Papa Giovanni XIII, Bergamo, Italy; 4Bone Marrow Transplant Unit, Institute for Maternal and Child Health – IRCCS Burlo Garofalo, Trieste, Italy

Abstract: To date, in pediatric field, various hematological malignancies are increasingly treated with allogeneic hematopoietic stem cell transplantation (allo-HSCT). Iron overload and systemic siderosis often occur in this particular cohort of patients and are associated with poor prognosis. We describe herein the case of two allo-HSCT patients, on treatment with deferasirox; they showed histopathological elements compatible with venoocclusive disease or vanishing bile duct syndrome in ductopenic evolution before deferasirox started. The first patient developed drug-induced liver damage with metabolic acidosis and the second one a liver impairment with Fanconi syndrome. After withdrawing deferasirox treatment, both patients showed improvement. Measurements of drug plasma concentrations were performed by HPLC assay. The reduction and consequent disappearance of symptoms after the suspension of deferasirox substantiate its role in inducing hepatic damage, probably enabling the diagnosis of drug-induced liver damage. But the difficulties in diagnosing drug-related toxicity must be underlined, especially in compromised subjects. For these reasons, in patients requiring iron-chelating therapy, close and careful drug therapeutic monitoring is strongly recommended.

Keywords: deferasirox, allogeneic hematopoietic stem cell transplantation, allo-HSCT, pediatric, ductopenia, therapeutic drug monitoring, adverse events

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]